I am worried about my mitral valve prolapse and palpitations

Leave a Comment

Submitted by Dr T on May 16, 2011 – 12:38pm

I am 31 years old , I was diagnosed with mitral valve prolapse when I was 17 and for many years I have had a heart sensation as an arrhythmia, extrasystole, when I feel that my heart kind of pause, like a punch inside and then it compensates and goes faster a little after. Before I was having this sensation just occasionally, now lately I have been feeling it almost once a week and I am getting worried and scared. I am an axious person, and I always have had a faster HR, sometimes I get tachycardia like after a heavy meal, and I can’t go to sleep unless I do breathing techniques to decrease my HR. Besides this I am a healthy person, I always practice sports and exercise. I would like to know what should I do? I actualy had an echo of my heart done and it was normal, and my EKG was normal. They never catch it when I go to the doctor. Thank you for your time and consideration,

Mitral valve prolapse is a common problem that occurs in 5-10% of patients. Most patients with mitral valve prolapse don’t need treatment. Palpitations, if and when they occur need to be evaluated with an EKG or a Holter monitor test. A cardiac ECHO is used to check your heart for leakage of the valve. If severe, it may require treatment.
From what you have told me, leakage is not a problem in your case, and likewise the palpitations are probably not significant either. However, once they are demonstrated and evaluated, often a Beta blocker is helpful.
You can read more here:
https://www.cardiachealth.org/heart-information/valve-disease/mitral-valve-prolapse-mvp
https://www.cardiachealth.org/heart-information/palpitations
https://www.cardiachealth.org/heart-disease-diagnosis/exercise-stress-tests
https://www.cardiachealth.org/heart-disease-treatment/heart-disease-medications/blood-pressure-medications/beta-blockers
Hope this helps,
Dr T
https://www.cardiachealth.org/

Leave a Reply

Your email address will not be published.